Alert archive / Colorado / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 13, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Apr 23, 2025, 9:05 PM MDT for Kit Carson County, Colorado. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 23, 2025, 9:05 PM MDT (03:05 UTC)
- Expired
- Apr 23, 2025, 9:30 PM MDT
- In force
- 25 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Kit Carson County, CO
The radar
The Goodland radar (KGLD), 111 km from the middle of the area, began a volume at 03:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 23, 2:52 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 3.1 hours before the alert went out and 288 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1546 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 390 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
333
WUUS53 KGLD 240305
SVRGLD
COC063-240330-
/O.NEW.KGLD.SV.W.0013.250424T0305Z-250424T0330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
905 PM MDT Wed Apr 23 2025
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
Northwestern Kit Carson County in east central Colorado...
* Until 930 PM MDT.
* At 905 PM MDT, a severe thunderstorm was located 4 miles southeast
of Flagler, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Seibert around 910 PM MDT.
This includes Interstate 70 in Colorado between mile markers 392 and
413.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3924 10312 3929 10312 3947 10289 3921 10266
TIME...MOT...LOC 0305Z 238DEG 24KT 3926 10300
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Alexander1 follow-up statement
018 WWUS53 KGLD 240324 SVSGLD Severe Weather Statement National Weather Service Goodland KS 924 PM MDT Wed Apr 23 2025 COC063-240332- /O.EXP.KGLD.SV.W.0013.000000T0000Z-250424T0330Z/ Kit Carson CO- 924 PM MDT Wed Apr 23 2025 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN KIT CARSON COUNTY WILL EXPIRE AT 930 PM MDT... The storm which prompted the warning has weakened below severe limits, and no longer poses an immediate threat to life or property. Therefore, the warning will be allowed to expire. However, small hail, gusty winds and heavy rain are still possible with this thunderstorm. A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for east central Colorado. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service Goodland. && LAT...LON 3924 10312 3929 10312 3947 10289 3921 10266 TIME...MOT...LOC 0322Z 238DEG 24KT 3931 10289 $$ Alexander
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 4:08 PM MDT, 4 hours 57 minutes earlier. Its key messages:
- Potential continues for severe weather this afternoon and evening. Main hazards are hail up to 2 inches, wind gusts around 65 mph and a conditional threat for tornadoes mainly south of the Interstate.
- There is potential for excessive rainfall this evening and through the night due to slow moving storms and the potential for training of storms. Any flooding threat would be maximized wherever training does occur.
- Another round of strong to severe storms Thursday afternoon and evening with large hail and damaging winds the main threats.
- Potential fire weather concerns for Sunday and Monday.
Area forecast discussion, Apr 23, 4:08 PM MDT, 4 hours 57 minutes before
Area Forecast Discussion National Weather Service Goodland KS 408 PM MDT Wed Apr 23 2025 .KEY MESSAGES... - Potential continues for severe weather this afternoon and evening. Main hazards are hail up to 2 inches, wind gusts around 65 mph and a conditional threat for tornadoes mainly south of the Interstate. - There is potential for excessive rainfall this evening and through the night due to slow moving storms and the potential for training of storms. Any flooding threat would be maximized wherever training does occur. - Another round of strong to severe storms Thursday afternoon and evening with large hail and damaging winds the main threats. - Potential fire weather concerns for Sunday and Monday. && .UPDATE... Issued at 259 PM MDT Wed Apr 23 2025 Have updated the going forecast to add in Severe Thunderstorm Watch 163 for all of northwest Kansas and Kit Carson and Cheyenne counties in Colorado through 03z Thursday. Large hail and damaging winds are the main threats. && .SHORT TERM /THROUGH FRIDAY NIGHT/... Issued at 156 PM MDT Wed Apr 23 2025 Across the Tri State region this afternoon, skies are mixed from sunny in some locales down to mostly cloudy. This is due to a front that is draped across the far eastern and southern portions of the area. A surface ridge to the north is keeping low clouds over portions of northeast Colorado, while cloud cover/convection persist in the east from this morning's activity. Temperatures are varying widely based on the current placement of the from. Some areas south of the Interstate are seeing southerly gusty winds 25-30 mph and temperatures in the mid 70s to near 80F. Areas in the north, east and west are mixed with mainly 60s to lower 70s, and easterly flow. The main wx concerns for the short term period are going to focus on the potential for severe weather this afternoon/evening and again on Thursday. The current RAP40 500/700mb analyses in tandem with mid level water vapor imagery, are showing amplified ridging continuing to push slowly east of the CWA, putting the region under W/SW flow aloft. There is a weak shortwave moving through the northern portion of the ridge, aiding in the convection now mainly east of the CWA. At the surface, there is a stationary front over western Kansas w/ a surface low attached near the SE Colorado/SW Kansas border. A dryline does extend south from this. There is an 850mb inverted trough over the aforementioned surface front providing a southerly flow from the surface to 850mb along/south of the front, compared to W/SW flow aloft. From the latest cams(HRRR, RAP, NamNest), the next round of storms does not pick up in intensity until around the 00z Thursday timeframe from the south and west, expanding north and east overnight into Thursday morning. SPC continues to carry a slight risk for severe for the eastern half of the area, with a marginal risk in the west. There is still chances for large hail and damaging winds area-wide. Model soundings show around 00z that there will be decent DCape around 1000-1200j/kg and MUCape/SBCape in the 1000-1500j/kg range. Profiles do show inverted-v's but do tighten up as the evening progresses. Sig/large hail parameter is in the 1-4 range for the cwa, best north. With this, still looking for hail potential in the 1-2" range with winds 55-65 mph. There is another weak shortwave this evening working along the 850/sfc boundaries, with weak shear potential. So can't rule out a tornado threat early on. Also there is a marginal risk for excessive rainfall with the potential for some slow moving heavy rain. PW values approach an inch in the east, so this could be the best potential for any flooding concerns. Guidance carries the precipitation overnight into Thursday morning. the surface low/front do shift some by Thursday afternoon and evening, allowing for conditions to remain for another round over potential severe storms. SPC does carry a marginal risk for the area, but based on where the front may set up, eastern portions of the cwa have the best chance. Wind and hail threats remain as DCape ranges in the 500-700j/kg and SBCape/MUCape in the 1400-1600j/kg range in the afternoon. Precipitation tapers from west to east Thursday evening as upper ridge approaches from the west. A weak trough behind the ridge will trigger some rain and thunder chances, especially at night when 40-60% chances are possible. For temps, highs on Thursday will range mainly in the 50s and 60s, warmest east/southeast near 70F. on Friday, mainly 50s. Overnight lows mainly in the 40s each night, with some mid to upper 30s possible in the northwest Thursday night. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... Issued at 204 PM MDT Wed Apr 23 2025 Similar to guidance 24 hours ago, best chances for precipitation occur Saturday (30-50%), pushing north and east going into Sunday as the sfc low/upper trough move into the northern Plains. Weak shortwaves behind the exiting system will trigger some light rw/trw Monday onward. For Sunday and Monday, dry air working in from the sw will create fire wx concerns as criteria close to being met, especially Monday afternoon south of the Interstate. Highs peak on Sunday in the 80s trending down to the 60s and 70s by midweek. Lows trending into the 30s from Sunday night onward. && .AVIATION /00Z TAFS THROUGH 00Z FRIDAY/... Issued at 400 PM MDT Wed Apr 23 2025 With a front across the region during the forecast period, expecting both terminals(KMCK/KGLD) to see a transition from VFR conditions to MVFR/IFR by 00z Thursday. Expecting the chance for thunderstorms around the region, but with low confidence in timing issues, expecting at least 4-5sm in light rain w/ some thunder potential. As the evening progresses, expecting more IFR clouds to develop below OVC010 along with light rain to persist. Will monitor and update as needed. Winds meandering east-northeast for both terminals around 10-15kts. Continuing the AMD NOT SKED for KMCK, as there has been continued intermittent communications issues with the reporting of the ASOS. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...None. CO...None. NE...None. && UPDATE...JN SHORT TERM...JN LONG TERM...JN AVIATION...JN
Hazardous weather outlook, Apr 23, 3:19 PM MDT, 5 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 319 PM MDT Wed Apr 23 2025 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-242130- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 319 PM MDT Wed Apr 23 2025 /419 PM CDT Wed Apr 23 2025/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... A Severe Thunderstorm Watch is in effect through this 9PM MT evening for all of northwest Kansas as well as Kit Carson and Cheyenne counties in Colorado. Hazards being large hail up to 2 inches and damaging wind gusts up to 60 mph. There is a conditional threat for tornadoes generally south of Interstate 70. There may also be a threat for excessive rainfall through the night which could produce some flooding, especially across flood prone areas and city streets. If flooding does occur, it may be hard to see at night. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY... Another round of potential strong to severe storms is forecast Thursday afternoon in the evening across most of the area. Large hail and the damaging winds are the primary threats. Near critical to critical fire weather conditions are possible Sunday and Monday afternoons. Outdoor burning is not advised as fires could grow out of control. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. Please send any reports of wind or hail to us via phone or social media. Please do so safely.
In the hours before
Special weather statement, Apr 23, 7:05 PM MDT, 2 hours before
Special Weather Statement
National Weather Service Goodland KS
705 PM MDT Wed Apr 23 2025
COZ091-092-240130-
Kit Carson County CO-Cheyenne County CO-
705 PM MDT Wed Apr 23 2025
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN CHEYENNE AND
SOUTHWESTERN KIT CARSON COUNTIES IN EAST CENTRAL COLORADO THROUGH 730
PM MDT...
At 705 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 17 miles northeast of Kit Carson to 14 miles
east of Boyero. Movement was northeast at 20 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
These storms will remain over mainly rural areas of northwestern
Cheyenne and southwestern Kit Carson Counties in east central
Colorado.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
east central Colorado.
&&
LAT...LON 3913 10316 3920 10315 3919 10247 3892 10251
3892 10316
TIME...MOT...LOC 0105Z 203DEG 18KT 3898 10262 3900 10300
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
AlexanderSpecial weather statement, Apr 23, 7:48 PM MDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Goodland KS
848 PM CDT Wed Apr 23 2025
KSZ042-240215-
Wichita KS-
848 PM CDT Wed Apr 23 2025
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN WICHITA COUNTY
THROUGH 915 PM CDT...
At 848 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles southeast of Leoti to 15 miles north
of Deerfield. Movement was northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
These storms will remain over mainly rural areas of southeastern
Wichita County, including the following locations... Lydia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
west central Kansas.
&&
LAT...LON 3837 10137 3847 10113 3826 10113 3826 10140
TIME...MOT...LOC 0148Z 223DEG 21KT 3835 10129 3819 10122
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
AlexanderLocal storm report, Apr 23, 7:51 PM MDT, 1 hour 14 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
751 PM MDT Wed Apr 23 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0634 PM Landspout 8 NNW Firstview 38.92N 102.59W
04/23/2025 Cheyenne CO Storm Chaser
possible landspout seen. estimated location
from radar imagery to be at 38.9184,
-102.5936. Lasted one minute.
&&
JTLSpecial weather statement, Apr 23, 8:05 PM MDT, 1 hour before
Special Weather Statement
National Weather Service Goodland KS
805 PM MDT Wed Apr 23 2025
COZ091-240230-
Kit Carson County CO-
805 PM MDT Wed Apr 23 2025
...STRONG THUNDERSTORMS WILL IMPACT WESTERN KIT CARSON COUNTY THROUGH
830 PM MDT...
At 804 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southeast of Thurman to 12 miles
northeast of Boyero. Movement was east at 15 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Flagler around 810 PM MDT.
This includes Interstate 70 in Colorado between mile markers 391 and
405.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
east central Colorado.
&&
LAT...LON 3956 10315 3957 10286 3904 10289 3904 10316
TIME...MOT...LOC 0204Z 251DEG 12KT 3953 10314 3909 10316
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
AlexanderSpecial weather statement, Apr 23, 8:28 PM MDT, 37 minutes before
Special Weather Statement
National Weather Service Goodland KS
828 PM MDT Wed Apr 23 2025
COZ091-092-240300-
Kit Carson County CO-Cheyenne County CO-
828 PM MDT Wed Apr 23 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CHEYENNE AND
SOUTHWESTERN KIT CARSON COUNTIES IN EAST CENTRAL COLORADO THROUGH 900
PM MDT...
At 828 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Boyero, or 17 miles southwest of Flagler, moving east
at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northwestern
Cheyenne and southwestern Kit Carson Counties in east central
Colorado.
This includes Interstate 70 in Colorado between mile markers 390 and
391.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
east central Colorado.
&&
LAT...LON 3926 10316 3924 10278 3893 10280 3898 10316
TIME...MOT...LOC 0228Z 273DEG 24KT 3909 10326
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
AlexanderSpecial weather statement, Apr 23, 8:30 PM MDT, 35 minutes before
Special Weather Statement
National Weather Service Goodland KS
830 PM MDT Wed Apr 23 2025
COZ092-240300-
Cheyenne County CO-
830 PM MDT Wed Apr 23 2025
...STRONG THUNDERSTORMS WILL IMPACT EASTERN CHEYENNE COUNTY IN EAST
CENTRAL COLORADO THROUGH 900 PM MDT...
At 830 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles west of Cheyenne Wells to 13 miles
north of Sheridan Lake. Movement was northeast at 45 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Cheyenne Wells around 835 PM MDT.
This includes Highway 385 between mile markers 136 and 169.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
east central Colorado.
&&
LAT...LON 3868 10249 3884 10255 3905 10230 3905 10205
3862 10205 3861 10239
TIME...MOT...LOC 0230Z 233DEG 37KT 3884 10248 3865 10238
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
AlexanderThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 23, 6:35 PM MDT | Special Weather Statement | GLD | Cheyenne | 25 min |
| Apr 23, 7:05 PM MDT | Special Weather Statement | GLD | Cheyenne | 25 min |
| Apr 23, 8:05 PM MDT | Special Weather Statement | GLD | Kit Carson | 25 min |
| Apr 23, 8:28 PM MDT | Special Weather Statement | GLD | Kit Carson | 32 min |
| Apr 23, 8:30 PM MDT | Special Weather Statement | GLD | Cheyenne | 30 min |
| Apr 23, 8:38 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Kit Carson | 52 min |
| Apr 23, 9:59 PM MDT | Special Weather Statement | GLD | Cheyenne | 31 min |
| Apr 23, 10:38 PM MDT | Special Weather Statement | GLD | Cheyenne | 37 min |
| Apr 23, 11:12 PM MDT | Special Weather Statement | GLD | Cheyenne | 33 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.